Combining Depakote and Neurontin

Q:  I was diagnosed with BPII late December and have been given depakote er to gradually increase. At the 625 mg level I was given neurontin to help withsleep. I was having severe insomnia. That leveled off after two weeks and Iseemed to be doing great with sleeping and my moods and all except for a littlememory problem. I mentioned this to my doctor who I highly trust and she uppedthe mg to 1000. I went back to having severe insominia almost immediately and Ihave been very spacy and forgetful and have had headaches. The insominia seemsto have leveled out the last 4 nights I have slept but I am now sick with theflu I am assuming due to a rundown immune system from not sleeping. I am at anew job and can't afford to not think clearly. I have read a great deal of infofrom your site and I noticed a mention of someone with spacyness and headachesmaybe having too much depakote do you think that is the case for me. I amcurrently taking 1000mg Dep er and 600mg of neurontin. I liked the way I felt at625 much better. I was more myself. Should I give this dosage more time, I haveonly been on the increase 1 1/2 weeks? Does increasing the dosage and thenbacking off cause a problem? Thank you!

Dear Leanne --
Good thing you've got a doc' you can trust.  This is too tricky to figure out at a distance.  I'll just give you some thoughts you can review withyour doctor, and it may not sound much like an answer to your question -- sorryabout that. 

You may have seen that I'm not much of a fan of Neurontin.  I don't haveanybody still on it who's been on it for a more than a year.   It canwork very nicely at first.  So in the long run, it may be the one togo. 

In the short run, this could easily be an interaction thing more than aDepakote thing.  But spacey/forgetful/headaches sure does sound like toomuch Depakote, even though it's a pretty low dose to do that; I'd doubt yourlevel would be higher than 80, but checking the level might be wise (if it was>110 or so, that might be consistent with the "Depakote's too high" theory).

Dr. Phelps


Published February, 2001